Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Allergy Asthma Immunol. 1995 Feb;74(2):167-70.

Risk of administering cephalosporin antibiotics to patients with histories of penicillin allergy.

Author information

1
State University of New York, Division of Allergy/Immunology, Buffalo 14203.

Abstract

OBJECTIVES:

The purpose of this review was to analyze available relevant data regarding the safety of administering cephalosporins to penicillin-allergic patients, including the significance of penicillin skin test reactions and any difference related to first, second, or third generation cephalosporins.

BACKGROUND:

Penicillin and cephalosporins both contain a beta-lactam ring. This structural similarity has led to considerable confusion about the cross-allergenicity of these drugs and the risks of allergic reactions from cephalosporins in penicillin-allergic patients.

METHODS:

Published reports and post-marketing data from pharmaceutical corporations provided the basis for this analysis.

RESULTS:

The overall incidence of adverse reactions from cephalosporins ranges from 1% to 10%, with rare anaphylaxis (< 0.02%). In patients with histories of penicillin allergy the incidence of cephalosporin reactions is minimally, if at all increased. Post-marketing studies of second and third generation cephalosporins showed no increase in allergic reactions in patients with penicillin allergy histories. Penicillin skin tests do not predict the likelihood of allergic reactions to cephalosporins in patients with histories of penicillin allergy. One reaction occurred in 98 patients (1%) with positive penicillin skin tests and six reactions occurred in 310 patients (2%) with negative tests.

CONCLUSIONS:

These data indicate that it is safe to administer cephalosporin antibiotics to penicillin-allergic patients and penicillin skin tests do not identify potential reactors.

Comment in

PMID:
7697478
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center